Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 368, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Oct 1, 2002, 2:52 AM CDT for Fremont County, Mills County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 2:52 AM CDT (07:52 UTC)
- Expired
- Oct 1, 2002, 3:15 AM CDT
- In force
- 23 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Fremont County, IA, Mills County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 2:58 AM CDT | Hail 0.88 | Tabor, IA | The hail was accompanied by 50 mph winds and caused some crop damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:45 AM CDT, 7 minutes earlier.
Area forecast discussion, Oct 1, 2:45 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 AM CDT TUE OCT 01 2002 FCST CHALLENGES ARE FRONTAL PASSAGE TIMING AND ASSOCIATED PRECIP AND TEMPERATURE CHALLENGES TODAY THROUGH THE MIDDLE OF THE WEEK. SYNOPSIS... ACTIVE WEATHER PATTERN IN PLACE WITH SOUTHWEST FLOW ALOFT. NEARLY STATIONARY SFC BOUNDARY REMAINS FROM KHLC TO KDSM AT 05Z. SCATTERED ELEVATED CONVECTION NOW FORMING ON THIS BOUNDARY IN THE SOUTHERN CWA AS 850MB MOIST FLOW INTERSECTS IT. SFC DEWPOINTS NOTED AROUND 60 SOUTH OF THE BOUNDARY AND MID 40S TO THE NORTH. EXPECT THIS CONVECTION TO CONTINUE THROUGH THE EARLY MORNING HOURS AS 850MB WINDS REMAIN BACKED. TO THE WEST...MAIN UPPER LOWS OVER SRN MANITOBA AND WASHINGTON WILL DRIVE THE WEATHER PATTERN THE NEXT SEVERAL DAYS AS THEY EVOLVE/PUSH EAST. MAIN COLD FRONT AT 05Z IS FROM KCDR TO KABR. BOTH ETA AND AVN HOLD OFF THE COLD FROPA UNTIL AROUND 00Z AS NEXT PIECE OF ENERGY EJECTS FROM THE UPPER LOW TO THE WEST. THIS PLACES SOUTHEAST HALF OF THE CWA IN THE WARM SECTOR. LATE IN THE AFTERNOON...A SURFACE LOW OVER KS WILL MOVE NORTHEAST ALONG THE FRONT...HELPING FOCUS THUNDERSTORMS DEVELOPMENT OVER THE SOUTHERN HALF OF THE AREA. SOUTHEASTERN HALF MAY ALSO NEED TO BE WATCHED FOR SEVERE WX DEVELOPMENT IS POSSIBLE IF SUFFICIENT HEATING CAN BE ATTAINED THIS AFTERNOON. ATTENTION THEN TURNS TO THE MAIN LOW SHIFTING OUT OF THE FOUR CORNERS REGION. ALL MODELS AGREE ON THE SLOW PROGRESSION OF THIS LOW INTO WESTERN NEBRASKA LATE THURSDAY AND EARLY FRIDAY. SEVERAL ROUNDS OF PRECIP ARE INDICATED AS PIECES OF ENERGY EJECT FROM THIS LOW WEDNESDAY AND THURSDAY. STRONG OVERRUNNING AND PLENTY OF UPPER LEVEL FORCING WILL AID THESE ROUNDS OF PRECIP. SFC BOUNDARY WILL REMAIN NEAR THE AREA...IF NOT DIRECTLY OVER IT. THEREFORE...CONFIDENCE ON DAILY TEMPERATURES IS NOT HIGH...AS PRECIP AND CLOUD COVER IMPACT THE FORECAST HEAVILY. IT APPEARS THE CWA WILL BE ON THE COOL SIDE OF THE BOUNDARY FOR WED AND THU...SO NOT STRAY FROM CURRENT FORECAST TEMPS. FLOW ON FRIDAY FINALLY SWEEPS THIS SYSTEM EAST AND ENDS PRECIP CHANCES...UNTIL NEXT SIGNIFICANT WAVE DROPS INTO THE AREA SATURDAY. .OMA...NONE ERVIN
Hazardous weather outlook, Sep 30, 11:35 AM CDT, 15 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-302300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1135 AM CDT MON SEP 30 2002 STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED ACROSS EASTERN NEBRASKA OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT. WARM AND RELATIVELY DRY SOUTHWEST WINDS SPREADING ACROSS NEBRASKA WILL LIKELY PRECLUDE THUNDERSTORM DEVELOPMENT ACROSS THE AREA THIS AFTERNOON. SOME MOISTURE WILL BEGIN TO SPREAD NORTH TONIGHT BRINGING A CHANCE OF THUNDERSTORMS TO MAINLY SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE. IF THUNDERSTORMS DO DEVELOP...A FEW COULD CONTAIN HAIL AND GUSTY WINDS...BUT COVERAGE AND CHANCES APPEAR LOW AND THUS SPOTTERS SHOULD NOT BE NEEDED. MOISTURE WILL CONTINUE MOVING NORTH ACROSS PARTS OF NEBRASKA AND IOWA ON TUESDAY...AND A COLD FRONT WILL MOVE INTO EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA BY AFTERNOON. CONVERGENCE ALONG THE FRONT AND INCREASED INSTABILITY COULD ALLOW FOR SEVERE THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. AT THIS TIME...THE AREA MOST AT RISK APPEARS TO BE ALONG AND SOUTHEAST OF A LINE FROM LINCOLN TO OMAHA. LARGE HAIL AND GUSTY WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT ON TUESDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ***PLEASE NOTE*** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KOAX AWIPS ID...... HWOOAX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. CHERMOK
In the hours before
Special weather statement, Oct 1, 1:00 AM CDT, 1 hour 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 100 AM CDT TUE OCT 1 2002 A FEW ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. MOISTURE WILL CONTINUE TO RETURN IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE. A STRONG LOW LEVEL JET IS HELPING FEED THE STORMS. A FEW STORMS MAY CONTAIN HAIL AND GUSTY WINDS. HOWEVER...COVERAGE IS EXPECTED TO REMAIN LOW. MOISTURE WILL CONTINUE MOVING NORTH ACROSS PARTS OF NEBRASKA AND IOWA ON TUESDAY. IN ADDITION...A COLD FRONT WILL MOVE INTO EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA BY AFTERNOON. CONVERGENCE ALONG THE FRONT AND INCREASED INSTABILITY COULD ALLOW FOR SEVERE THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. AT THIS TIME...THE AREA MOST AT RISK APPEARS TO BE ALONG AND SOUTHEAST OF A LINE FROM COLUMBUS TO ONAWA. LARGE HAIL AND GUSTY WINDS WOULD BE THE MAIN SEVERE WEATHER HAZARDS ON TUESDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ***PLEASE NOTE*** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KOAX AWIPS ID...... HWOOAX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. MILLER
Local storm report, Oct 1, 2:07 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
207 AM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1221 AM 9 N TOBIAS NE 1.75 INCH HAIL
10/01/02 SALINE REPORTED BY PUBLIC.
1247 AM 2 E DORCHESTER NE 1 INCH HAIL
10/01/02 SALINE REPORTED BY COOPERATIVE
OBSERVER.
1253 AM 3 E DORCHESTER NE .75 INCH HAIL
10/01/02 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
1258 AM 4 W CRETE NE .75 INCH HAIL
10/01/02 SALINE REPORTED BY PUBLIC.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 30 min |
| Oct 1, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 33 min |
| Oct 1, 1:09 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 66 min |
| Oct 1, 1:50 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 55 min |
| Oct 1, 10:23 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 52 min |
| Oct 1, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 42 min |
| Oct 1, 5:11 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 34 min |
| Oct 1, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 30 min |
| Oct 1, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 44 min |
| Oct 1, 5:20 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 40 min |
| Oct 1, 5:38 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 37 min |
| Oct 1, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 46 min |
| Oct 1, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 45 min |
| Oct 1, 6:07 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 23 min |
| Oct 1, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 44 min |
| Sep 30, 9:49 PM CDT | Severe Thunderstorm Warning | OAX | Page | 41 min |
| Oct 1, 6:10 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 35 min |
| Oct 1, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 42 min |
| Oct 1, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 50 min |
| Oct 1, 6:45 PM CDT | Tornado Warning | OAX | Harrison | 45 min |
| Oct 1, 6:45 PM CDT | Tornado Warning | OAX | Harrison | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.